Florida, 2015

Flash Flood and Hail in Florida, February 28, 2015

February 28, 2015 · NWS MFL · 3 events in 2 counties and zones

A quasi-stationary front was located across South Florida with a surface trough along the southeast coast of the peninsula causing a strong thunderstorms to form. Persistent rains also led to flooding in some areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A quasi-stationary front was located across South Florida with a surface trough along the southeast coast of the peninsula causing a strong thunderstorms to form. Persistent rains also led to flooding in some areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Feb 28, 1:06 PM EST, 45 minutes earlier.

Area forecast discussion, Feb 28, 1:06 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
106 PM EST SAT FEB 28 2015

.AVIATION...
COASTAL TROUGH CONTINUES TO RESULT IN HEAVY RAINS ACROSS PORTIONS
OF THE EAST COAST THIS AFTERNOON. WITH THIS, PERIODS OF MVFR AND
EVEN IFR CONDITIONS WILL BE POSSIBLE THROUGH THE AFTERNOON ALONG
EAST COAST SITES MAINLY FROM MIA NORTH. CONDITIONS SHOULD IMPROVE
OVERNIGHT BUT LINGERING MVFR CEILINGS CANNOT BE RULED OVERNIGHT.
MVFR CEILINGS WILL BE POSSIBLE AT APF THROUGH MUCH OF THIS
AFTERNOON AND OVERNIGHT BUT MUCH OF THE WEATHER SHOULD REMAIN JUST
TO THEIR EAST. EASTERLY WINDS (OUTSIDE OUTFLOW BOUNDARIES
PRODUCING VARIABLE WINDS) WILL CONTINUE THROUGH THE FORECAST
PERIOD.

&&

.PREV DISCUSSION... /ISSUED 1030 AM EST SAT FEB 28 2015/

UPDATE...
THERE WAS A CELL SPLIT OVER THE ATLANTIC WATERS EAST OF FORT
LAUDERDALE THIS MORNING...WITH THE NORTHERN CELL TRACKING
NORTHWEST AND WEAKENING AND THE SOUTHERN CELL TRACKING TO THE
SOUTHWEST. THE SOUTHERN CELL EARLIER WAS SHOWING SIGNS OF ROTATION
NEAR HALLANDALE. THE CELL HAS CONTINUED TO DEVELOP WITH NUMEROUS
LIGHTNING STRIKES ACROSS SOUTHEASTERN BROWARD AND NORTHEASTERN
MIAMI-DADE COUNTY. SUN LIFE STADIUM ALSO REPORTED A WIND GUST TO
47 MPH. THE STORM HAS SLOWED DOWN ALONG THE OLD FRONTAL BOUNDARY
AND IS DUMPING COPIOUS AMOUNTS OF RAIN...WITH RAINFALL RATES UP TO
3 INCHES PER HOUR. EARLIER...2-3.5 INCHES OF RAIN FELL FROM THE
MIAMI-DADE/BROWARD BORDER TO NEAR DANIA BEACH. HEAVY RAINFALL AND
STREET FLOODING IS POSSIBLE ALONG THE EAST COAST...ESPECIALLY
ACROSS NORTHEASTERN MIAMI-DADE OVER THE NEXT COUPLE HOURS. THE
CELL ACROSS MARTIN COUNTY WAS STILL MOVING SLOWLY SOUTHWARD...AND
THIS MAY MOVE INTO PALM BEACH COUNTY OVER THE NEXT COUPLE HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  80  72  83  70 /  90  30  30  10
FORT LAUDERDALE  80  72  81  71 /  80  20  20  10
MIAMI            82  71  83  71 /  80  20  20  10
NAPLES           83  67  83  67 /  60  20  20  10

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...SMALL CRAFT ADVISORY UNTIL 7 PM EST SUNDAY FOR AMZ650-670.

GM...NONE.
&&

SHORT TERM...52/PS
LONG TERM....84/AK
AVIATION...52/PS
Hazardous weather outlook, Feb 28, 10:25 AM EST, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
1025 AM EST SAT FEB 28 2015

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
010330-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
1025 AM EST SAT FEB 28 2015

...MINOR FLOODING AND GUSTY WINDS POSSIBLE EAST COAST TODAY...
...MODERATE RISK OF RIP CURRENTS EAST COAST BEACHES TODAY...
...SLIGHT RISK WATERSPOUTS ATLANTIC WATERS THROUGH EARLY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

WIND: SOME OF THE STORMS TODAY WILL BE CAPABLE OF PRODUCING
ISOLATED WIND GUSTS IN EXCESS OF 40 MPH MAINLY ALONG THE EAST
COAST METRO AREAS FROM NORTHEAST MIAMI DADE TO PALM BEACH COUNTY.

FLOODING: MINOR ISOLATED STREET FLOODING WILL ALSO BE POSSIBLE
WITH SOME OF THE STORMS TODAY ALONG THE EAST COAST METRO AREAS
FROM NORTHEAST MIAMI DADE TO PALM BEACH COUNTY.

RIP CURRENTS: THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE
EAST COAST BEACHES OF SOUTH FLORIDA.

WATERSPOUTS: THE RISK OF WATERSPOUTS WILL CONTINUE ALONG THE
ADJACENT COASTAL WATERS OF MIAMI DADE TO PALM BEACH COUNTY
THROUGH THE EARLY AFTERNOON.

WAVES: SEAS ARE EXPECTED TO REACH 7 TO 8 FEET OVER THE GULF
STREAM WATERS OF PALM BEACH COUNTY.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE RISK OF RIP CURRENTS WILL CONTINUE INTO THE WEEKEND.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE INTERIOR WEST
PORTIONS OF SOUTH FLORIDA SUNDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Feb 28, 9:41 AM EST, 4 hours 10 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE MIAMI FL
941 AM EST SAT FEB 28 2015

FLZ072-074-172-173-281515-
COASTAL MIAMI DADE COUNTY FL-METRO BROWARD COUNTY FL-
COASTAL BROWARD COUNTY FL-METROPOLITAN MIAMI DADE FL-
941 AM EST SAT FEB 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BROWARD AND
NORTHEASTERN MIAMI-DADE COUNTIES UNTIL 1015 AM EST...

AT 938 AM EST...DOPPLER RADAR WAS TRACKING A STRONG STORM NEAR
HALLANDALE...MOVING WEST AT 15 TO 20 MPH.

THIS STORM IS EXHIBITING SOME ROTATION WITH STRONG WINDS. THE
PRIMARY IMPACTS WILL BE GUSTY WINDS OF 35 TO 45 MPH. THESE WINDS CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

LOCATIONS IMPACTED INCLUDE... PEMBROKE
PINES...HOLLYWOOD...MIRAMAR...HALLANDALE...AND SURROUNDING
COMMUNITIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FUNNEL CLOUDS OCCASIONALLY TOUCH DOWN AND PRODUCE TORNADOES. MOVE
INDOORS AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 2597 8012 2596 8024 2605 8023 2603 8014
      2602 8012 2601 8012 2602 8011 2599 8012
TIME...MOT...LOC 1438Z 093DEG 17KT 2599 8017

PS
Local storm report, Feb 28, 10:22 AM EST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
1022 AM EST SAT FEB 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1011 AM     TSTM WND GST     DOLPHINS STADIUM        25.95N  80.24W
02/28/2015  M47 MPH          MIAMI-DADE         FL   MESONET

            A THUNDERSTORM PRODUCED A WIND GUST OF 47 MPH AT SUN
            LIFE STADIUM.

&&

EVENT NUMBER MFL1500010

CWC
Special weather statement, Feb 28, 10:44 AM EST, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1044 AM EST SAT FEB 28 2015

FLZ072>074-172-173-281645-
COASTAL MIAMI DADE COUNTY FL-INLAND MIAMI-DADE COUNTY FL-
METRO BROWARD COUNTY FL-COASTAL BROWARD COUNTY FL-
METROPOLITAN MIAMI DADE FL-
1044 AM EST SAT FEB 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BROWARD AND
NORTHEASTERN MIAMI-DADE COUNTIES UNTIL 1145 AM EST...

AT 1037 AM EST...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG STORMS
BETWEEN CAROL CITY, OPA LOCKA, AND NORTH MIAMI BEACH AND SURROUNDING
COMMUNITIES. THESE STORMS WERE NEARLY STATIONARY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE PRIMARY IMPACTS WILL BE GUSTY WINDS OF 40 TO 50 MPH AND LOCALLY
VERY HEAVY RAINFALL. THESE WINDS CAN DOWN SMALL TREE LIMBS AND
BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN
A SAFE BUILDING UNTIL THE STORM PASSES. REMAIN ON THE ALERT IN CASE
URBAN FLOOD ADVISORIES BECOMING NECESSARY.

&&

LAT...LON 2590 8013 2591 8013 2590 8015 2588 8014
      2587 8014 2588 8016 2586 8018 2586 8014
      2585 8014 2585 8016 2584 8015 2591 8040
      2602 8027 2599 8012
TIME...MOT...LOC 1544Z 020DEG 2KT 2593 8022

PS
Special weather statement, Feb 28, 12:37 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1237 PM EST SAT FEB 28 2015

FLZ067-068-168-281815-
INLAND PALM BEACH COUNTY FL-COASTAL PALM BEACH COUNTY FL-
METRO PALM BEACH COUNTY FL-
1237 PM EST SAT FEB 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING AND 45 TO 55
MPH WINDS FOR NORTHEASTERN PALM BEACH COUNTY UNTIL 115 PM EST...

AT 1236 PM EST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR NORTH COUNTY AIRPORT...OR 8 MILES NORTHWEST OF PALM BEACH
GARDENS...MOVING EAST AT 10 MPH.

THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH.  LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES. WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WEST PALM BEACH...JUPITER...PALM BEACH GARDENS...RIVIERA BEACH...
TEQUESTA...JUNO BEACH...NORTH PALM BEACH...LAKE PARK...JUNO RIDGE...
NORTH COUNTY AIRPORT...LIMESTONE CREEK...PHILO FARMS...JUPITER
FARMS...FAU NORTH CAMPUS AND CALOOSA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 2678 8003 2680 8004 2679 8005 2685 8031
      2694 8028 2696 8028 2696 8014 2697 8013
      2695 8012 2694 8012 2695 8010 2697 8012
      2697 8009 2681 8005 2683 8004 2679 8003
TIME...MOT...LOC 1736Z 288DEG 7KT 2691 8021

AK
Special weather statement, Feb 28, 12:51 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1251 PM EST SAT FEB 28 2015

FLZ067-068-168-281830-
INLAND PALM BEACH COUNTY FL-COASTAL PALM BEACH COUNTY FL-
METRO PALM BEACH COUNTY FL-
1251 PM EST SAT FEB 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR FUNNEL CLOUDS FOR NORTHEASTERN
PALM BEACH COUNTY UNTIL 130 PM EST...

AT 1251 PM EST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
WITH ROTATION NEAR JUPITER...MOVING EAST AT 10 MPH.

THIS STORM IS EXHIBITING SIGNS OF ROTATION. FUNNEL CLOUDS AND STRONG
WINDS UP TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WEST PALM BEACH...JUPITER...PALM BEACH GARDENS...RIVIERA BEACH...
TEQUESTA...JUNO BEACH...NORTH PALM BEACH...LAKE PARK...JUNO RIDGE...
LIMESTONE CREEK...PHILO FARMS...JUPITER FARMS AND FAU NORTH CAMPUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FUNNEL CLOUDS OCCASIONALLY TOUCH DOWN AND PRODUCE TORNADOES. MOVE
INDOORS AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 2679 8003 2683 8022 2696 8021 2696 8014
      2697 8013 2697 8012 2694 8012 2695 8010
      2697 8008 2683 8004 2684 8005 2680 8005
      2680 8004
TIME...MOT...LOC 1751Z 270DEG 11KT 2690 8014

AK
Special weather statement, Feb 28, 1:33 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
133 PM EST SAT FEB 28 2015

FLZ067-068-168-281915-
INLAND PALM BEACH COUNTY FL-COASTAL PALM BEACH COUNTY FL-
METRO PALM BEACH COUNTY FL-
133 PM EST SAT FEB 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE LIGHTNING
AND 55 MPH WINDS FOR NORTHEASTERN PALM BEACH COUNTY UNTIL 215 PM
EST...

AT 132 PM EST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
NORTH COUNTY AIRPORT...OR NEAR PALM BEACH GARDENS...MOVING EAST AT 10
MPH.

THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND
GUSTY WINDS UP TO 55 MPH.  LIGHTNING IS THE NUMBER ONE WEATHER
RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO
PROTECTION. THESE WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND
BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING
UNTIL THE STORM PASSES. WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WEST PALM BEACH...JUPITER...PALM BEACH GARDENS...JUNO BEACH...NORTH
PALM BEACH...JUNO RIDGE...NORTH COUNTY AIRPORT...THE ACREAGE...
JUPITER FARMS...FAU NORTH CAMPUS AND LIMESTONE CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 2685 8006 2681 8006 2682 8025 2693 8023
      2694 8009 2693 8008 2694 8008 2694 8007
TIME...MOT...LOC 1832Z 274DEG 7KT 2686 8017

AK

The radar

The Miami radar (KAMX), 144 km away, was scanning. The volume nearest the first event began at 18:50 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Palm Beach

When
February 28, 1:51 PM EST
Where
Palm Beach County, 2.25 mi WSW of Tequesta
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
26.883, -80.131

A SKYWARN spotter reported hail to dime-size near the intersection of the Florida Turnpike and Donald Ross Road.

Flash Flood, Miami-Dade

When
February 28, 2:00 PM EST to 5:00 PM EST
Where
Miami-Dade County, 1.14 mi WSW of Lemon City to 1.37 mi SW of Lemon City
Cause
Heavy Rain
Property damage
$3,000
Reported by
NWS Employee
Coordinates
25.811, -80.195

Significant flooding occurred in the Omni, Edgewater and Midtown areas of the City of Miami, mainly along the Biscayne Boulevard and North Miami Avenue corridors. Multiple cars stalled and flowing water was up to a foot deep. Media reported minor inundation of businesses on the north edge of downtown. Multiple businesses in the Miami Midtown Shops closed as their ground floors were flooded. Survey of debris lines indicated that most businesses along the Biscayne Boulevard corridor between 195 and 395 had water above the base of their front doors.

Damage total is estimated.

Thunderstorm Wind, Palm Beach

When
February 28, 2:10 PM EST to 2:12 PM EST
Where
Palm Beach County, 5.95 mi WNW of Palm Beach Gardens
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
26.829, -80.161

Social media reports estimated winds at the PGA National Golf Course reached 60 mph during the third round of the PGA Tour's Honda Classic. At least one large tree was uprooted on the course, with minor damage to tents and other outdoor items.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 560392, 565140, 565139.